U.S. doctors online nowAsk doctors free
A 32-year-old member asked:

Is it possible that adhd medications will cause my child to become even more hyperactive temporarily?

4 doctor answers14 doctors weighed in
Dr. Mark Diamond
Pediatrics 47 years experience
Yes: Unfortunately some children will appear to be more hyperactive as a side effect . Fortunately this disappears when the medicine is stopped. Consult with your pediatrician.
Dr. Glen Elliott
Child Psychiatry 44 years experience
This seems to be especially common with children who have autism or related disorders as well as problems with attention. It sometimes happens with one class of stimulants but not another, but this can be a good time to consider non-stimulant medications.
Feb 1, 2012
Dr. Andres R Villar
Pediatrics 41 years experience
Hyperactivity: Stimulants could help correct your child's symptoms.However the medications do have side effects and unexpected reactions.Not all children that present with inattention, impulsivity and hyperactivity have adhd.If these children are treated with a stimulant and the underlying problem is due to another disorder we could experience unwanted reactions.Get a proper assessment done on your child.
Dr. Robert Stuart
A Verified Doctor commented
A US doctor answered Learn more
Children with bipolar disorder causing their ADHD symptoms may react this way.
Feb 21, 2012
Dr. William Holmes
Child Psychiatry 35 years experience
Sometimes: The medications most commonly used to treat adhd can have a side effect of increased motor activity. Sometimes this effect goes away after a few days, but sometimes it remains. Obviously, if the medication causes increased problems, you will want to speak with your physician about other options.
Dr. William Singer
Pediatric Neurology 52 years experience
Yes: If this is happening you should speak to your prescriber about alternatives.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

Related questions

A 32-year-old member asked:
1 doctor answer1 doctor weighed in
A 46-year-old member asked:
3 doctor answers12 doctors weighed in
A 33-year-old member asked:
3 doctor answers13 doctors weighed in
A 33-year-old member asked:
2 doctor answers8 doctors weighed in
Last updated Feb 8, 2017

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.